Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 2, 1998, 4:36 PM EDT for Luzerne County, Pennsylvania. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 2, 1998, 4:36 PM EDT (20:36 UTC)
- Expired
- Sep 2, 1998, 5:10 PM EDT
- In force
- 34 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:00 PM EDT | Thunderstorm Wind | Nuangola Station, PA | A thunderstorm briefly intensified to severe limits across southern portions of the county. Several trees and wires were knocked down in Rice Township, mainly near Nuangola Station. Some small road signs were taken out by the falling trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
367 WUUS1 KBGM 022037 RRA SVRBGM PAC079-022110- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 436 PM EDT WED SEP 2 1998 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR LUZERNE COUNTY - IN NORTHEASTERN PENNSYLVANIA * UNTIL 510 PM EDT * THE FOLLOWING LOCATIONS ARE IN THE PATH OF THIS STORM WHITE HAVEN AROUND 440 PM EDT BEAR CREEK AROUND 445 PM EDT STODDARTSVILLE AROUND 450 PM EDT * AT 434 PM EDT...NATIONAL WATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF MOUNTAIN TOP MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. RH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:15 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 2, 2:15 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 215 PM EDT WED SEP 02 1998 NOT TOO MUCH TIME TO LOOK AT A LOT OF DATA TDY. AMS CONTS TO DESTABILIZE MORE OVR PA WHERE MORE BREAKS OF SUN AND 88-D SHOWING CONVECTION INCRSG S OF NY BORDER. WILL CONT TO MENTION SCT SHWRS/TSTMS FOR THIS EVE AS A SECONDARY LINE OF CONVECTION NOW DVLPG OVR WRN NY. CDFNT SHULD MOVE THRU AREA DURG EVE WITH DRIER AIR AND LOWER THETA-E VALS ADVECTING IN OVERNIGHT. WITH CLR SKIES AND TDYS RAINFALL IT SHOULD BE ANOTHER GOOD NIGHT FOR RADIATIONAL COOLG AND VLLY FOG. TMW LOOKS TO BE A NICE DAY AS WEAK CAA AND SUBSDNC MOVES IN BEHIND SHT WV. THERE WILL LIKELY BE ENUF RESIDUAL MSTR ARND TO PRODUCE AFTN CU WITH SUNSHINE AND WILL GO PTLY CLDY. TMW NGT A RETURN FLOW DVLPS WITH WAA SPREADING INTO FA. PCGRIDDS SHWS ANOTHER THETA-E RDG...Q-VECTOR FORCING...AND A DCRS IN STABILITY BY 12Z SO WILL GO WITH SCT POPS FOR TMW NGT INTO FRI MRNG. MOS TEMPS SEEM REASONABLE. .BGM...NONE. HOLMES
In the hours before
Special weather statement, Sep 2, 11:40 AM EDT, 4 hours 56 minutes before
NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-030000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1140 AM EDT WED SEP 2 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON FROM SOUTH CENTRAL NEW YORK INTO NORTHEASTERN PENNSYLVANIA... A STRONG COLD FRONT AND UPPER AIR DISTURBANCE WILL BE MOVING THROUGH THE AREA LATER THIS AFTERNOON PRODUCING A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN NEW YORK INTO NORTHEAST PENNSYLVANIA. DURING THE MORNING THERE HAVE BEEN BREAKS IN THE CLOUDINESS THAT MAY ALLOW ENOUGH HEATING FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THE MOST LIKELY AREA FOR SEVERE DEVELOPMENT BASED ON SUFFICIENT HEATING THIS AFTERNOON WILL BE ACROSS NORTHEASTERN PENNSYLVANIA SOUTH OF BINGHAMTON TO SCRANTON. THE MOST LIKELY TYPE OF SEVERE WEATHER WILL BE HAIL AND STRONG WINDS. SEVERE WEATHER WATCHES MAY BE POSTED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OfR THE LOCAL MEDIA FOR UPDATES ON THIS SITUATION. HOLMES
Special weather statement, Sep 2, 11:40 AM EDT, 4 hours 56 minutes before
NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-030000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1140 AM EDT WED SEP 2 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON FROM SOUTH CENTRAL NEW YORK INTO NORTHEASTERN PENNSYLVANIA... A STRONG COLD FRONT AND UPPER AIR DISTURBANCE WILL BE MOVING THROUGH THE AREA LATER THIS AFTERNOON PRODUCING A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN NEW YORK INTO NORTHEAST PENNSYLVANIA. DURING THE MORNING THERE HAVE BEEN BREAKS IN THE CLOUDINESS THAT MAY ALLOW ENOUGH HEATING FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THE MOST LIKELY AREA FOR SEVERE DEVELOPMENT BASED ON SUFFICIENT HEATING THIS AFTERNOON WILL BE ACROSS NORTHEASTERN PENNSYLVANIA SOUTH OF BINGHAMTON TO SCRANTON. THE MOST LIKELY TYPE OF SEVERE WEATHER WILL BE HAIL AND STRONG WINDS. SEVERE WEATHER WATCHES MAY BE POSTED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OfR THE LOCAL MEDIA FOR UPDATES ON THIS SITUATION. HOLMES
Special weather statement, Sep 2, 1:37 PM EDT, 2 hours 59 minutes before
PAZ038-044-047-048-039-040-043-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 137 PM EDT WED SEP 02 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. KUHL
Special weather statement, Sep 2, 1:37 PM EDT, 2 hours 59 minutes before
PAZ038-044-047-048-039-040-043-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 137 PM EDT WED SEP 02 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. KUHL
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.